Thunderstorm Wind, Campbell
- When
- June 28, 2:10 PM MST
- Where
- Campbell County, 11.27 mi SW of Rockypoint
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.790, -105.270
Wind gusts were estimated at 60 mph.
A severe thunderstorm produced strong wind gusts around 60 mph as it tracked from northern Campbell County into Crook County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced strong wind gusts around 60 mph as it tracked from northern Campbell County into Crook County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 28, 2:09 PM MST, 1 minute earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 309 PM MDT Wed Jun 28 2017 .DISCUSSION...(This Evening Through Wednesday) Issued at 309 PM MDT Wed Jun 28 2017 Current surface analysis shows low pressure over southeast WY, with frontal boundary hanging across southern WY and into the Central Plains. Upper level analysis shows near zonal flow across the region, with upper low across central Canada. Shortwave trough to the southwest of the low is digging southeast across the Canadian Rockies and into the northern Rockies. Regional radars show showers and thunderstorms have developed across the higher terrain of southern MT and WY, now pushing onto the Plains. KUDX radar shows some activity has now developed across northeast WY, with an isolated strong storm south of Rapid City. Temps are in the upper 70s and 80s with north to northwest winds in most places. Unsettled weather can be expected through at least early Friday as shortwave slides slowly southeast into the region. For late this afternoon into the evening, MLCAPE values will be most favorable for stronger storms from far northeast WY through the Black Hills and into parts of southwest SD, 500 to 1000 j/kg. Shear will be sufficient for possible short-lived supercells. Marginal risk looks appropriate for this afternoon/early evening with hail up to around quarter size and gusty winds possible with the stronger storms. Isolated to scattered showers and storms will linger overnight and into Thursday morning across much of the area. There should be a break in most areas during the late morning and early afternoon Thursday before more activity develops later in the afternoon and evening. The threat for stronger storms looks to remain across mostly far southern SD and possibly into southern parts of northeast WY where the better instability and shear will be in place. Highs Thursday will be on the cooler side, mostly in the 70s, with some 60s over northeast WY and the Black Hills. Any lingering activity should be limited to eastern portions of the CWA on Friday as the main shortwave exits the region. Ridge will build over the Rockies on Friday behind the exiting wave and then slowly push east into the area over the weekend, with mainly dry and warmer conditions expected. Ridge looks to break down late in the weekend as shortwave energy crosses the region. Will keep chances for storms later Sunday into Sunday night, especially for areas south and east of the Black Hills. Isolated storms are possible Monday as well. Building ridge may keep Independence Day dry and warm. && .AVIATION...(For the 18Z TAFS Through 18Z Thursday) Issued At 1210 PM MDT Wed Jun 28 2017 VFR conditions will prevail outside of -TSRA through the period. Partly cloudy skies this afternoon will be replaced by VFR BKN CU/SC deck by late afternoon. Scattered -TSRA will develop over northeast WY this afternoon and spread east through tonight with local MVFR conditions. Very gusty 30-40kt winds can be expected near storms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...15
Hazardous Weather Outlook National Weather Service Rapid City SD 422 AM MDT Wed Jun 28 2017 SDZ024>030-041-042-072-074-WYZ054>058-071-291300- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 422 AM MDT Wed Jun 28 2017 This Hazardous weather outlook is for portions of the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Expected scattered thunderstorms today and tonight. Isolated severe thunderstorms with marginally severe hail and damaging winds are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms will occur during the day Thursday, but organized severe thunderstorms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-031-032-043-046-073-291300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Pennington Co Plains-Haakon-Jackson-Mellette- Southern Meade Co Plains- 422 AM MDT Wed Jun 28 2017 /522 AM CDT Wed Jun 28 2017/ This Hazardous weather outlook is for portions of south central South Dakota...and western South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will occur today, but organized severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms will occur through sunset Thursday, but organized severe thunderstorms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ044-047-049-291300- Bennett-Todd-Tripp- 422 AM MDT Wed Jun 28 2017 /522 AM CDT Wed Jun 28 2017/ This Hazardous weather outlook is for portions of south central South Dakota...and western South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will occur today, but organized severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms will occur Thursday. Isolated severe thunderstorms with marginally severe hail and damaging winds are possible Thursday afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
214 PM MDT WED JUN 28 2017
SDZ030-074-282045-
Custer Co Plains SD-Hermosa Foot Hills SD-
214 PM MDT WED JUN 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER COUNTY UNTIL
245 PM MDT...
At 214 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fairburn, or 24 miles south of Rapid City, moving southeast at 30
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hermosa, Fairburn and Folsom.
LAT...LON 4370 10328 4385 10320 4383 10273 4362 10296
4361 10300 4358 10300
TIME...MOT...LOC 2014Z 293DEG 26KT 4374 10311
RudgeSpecial Weather Statement
National Weather Service Rapid City SD
218 PM MDT WED JUN 28 2017
WYZ054-282045-
Northern Cambell WY-
218 PM MDT WED JUN 28 2017
...STRONG THUNDERSTORM OVER NORTHWESTERN CAMPBELL COUNTY...
At 218 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Recluse, or 41 miles south of Broadus, moving east at
25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Recluse.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4500 10592 4500 10548 4499 10542 4467 10544
4472 10592
TIME...MOT...LOC 2018Z 268DEG 23KT 4488 10565
JCSpecial Weather Statement
National Weather Service Rapid City SD
249 PM MDT WED JUN 28 2017
SDZ042-282130-
Oglala Lakota SD-
249 PM MDT WED JUN 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OGLALA LAKOTA COUNTY
UNTIL 330 PM MDT...
At 248 PM MDT, Doppler radar was tracking a strong thunderstorm over
Red Shirt, or 32 miles northeast of Hot Springs, moving southeast at
20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Red Shirt and southwestern Badlands National Park.
LAT...LON 4360 10296 4367 10289 4366 10283 4369 10280
4369 10255 4347 10270
TIME...MOT...LOC 2048Z 294DEG 19KT 4367 10291
RudgeThe Rapid City radar (KUDX), 207 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Wind gusts reached 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697027, 697028.